0
RESEARCH PAPERS

Solution of One-Dimensional Elastic Wave Problems by the Method of Characteristics

[+] Author and Article Information
P. C. Chou, R. W. Mortimer

Drexel Institute of Technology, Philadelphia, Pa.

J. Appl. Mech 34(3), 745-750 (Sep 01, 1967) (6 pages) doi:10.1115/1.3607770 History: Received April 29, 1966; Revised December 28, 1966; Online September 14, 2011

Abstract

A number of elastic wave problems which involve one space variable are treated, in a unified manner, by a system of second-order hyperbolic partial differential equations, with the generalized displacements as dependent variables. This system of n equations is analyzed by the method of characteristics yielding closed-form equations for the physical characteristics, the characteristic equations, and the propagation of discontinuities. Procedures for numerical integration along the characteristic curves are established. Among the elastic wave problems that may be represented by this unified approach are the Timoshenko beam, plates, bars, and sheets; in all cases, the media may be non-homogeneous. Various approximate shell equations also may be represented. Results of numerical calculations are in agreement with those obtained by other methods.

Copyright © 1967 by ASME
Your Session has timed out. Please sign back in to continue.

References

Figures

Tables

Errata

Discussions

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In